MAUDE Adverse Event Report: NUVASIVE INC. NUVASIVE® COHERE® THORACOLUMBAR INTERBODY SYSTEM; INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR

NUVASIVE INC. NUVASIVE® COHERE® THORACOLUMBAR INTERBODY SYSTEM; INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR
Model Number 1814365
Medical Device Problem Codes Mechanical Problem (1384); Device Damaged by Another Device (2915); Positioning Problem (3009); Unintended Movement (3026); Activation Problem (4042)
Health Effect - Clinical Code Unspecified Nervous System Problem (4426)
Date of Event 09/14/2023
Type of Reportable Event Serious Injury
Event or Problem Description
Rep reported that during a transforaminal lumbar interbody fusion procedure the resident placed the cage without issue but was uncomfortable with the position, so the inserter was reattached, and slap hammered back out.During the stated removal the inserters (1814364 lot ti1718 straight) dowel pin came loose, and it was no longer usable.The cage was then attached to the off-set inserter (1814365 lot ti1580) for placement.During this second impaction of the same cage in-case neural monitoring of the patient (third party cadwell) identified motor deficit had taken place and the approach was aborted, the resident claims that the inserter was allowing the implant to pivot prematurely it became loose and did not engage the interbody fully during implantation.The peek interbody was discarded at the user facility and unavailable for evaluation.
 
Additional Manufacturer Narrative
The inserter was received by nuvasive although the complaint was not confirmed.The involved interbody was not returned for evaluation.The off set inserter returned and was evaluated under service (b)(4).Where the device was found to be functioning as designed, engagement and articulation functions were confirmed to be within specifications and an implant was firmly attached.No problem was identified or recreated.Review of the reported event and conversation with the attending rep identified the interbody was reused after a unsatisfactory surgeon placement with another inserter requiring excessive malleating damaging the straight inserter and possibly damaging the interbody.Due to the required articulation the peek cohere tlif-a interbody needs to be properly oriented and has an intricate attachment feature that can be susceptible to excessive force and should never be reused as unseen damage may occur during impaction.No definitive root cause can be determined however the inserters full functionality observed and review of the information provided suggests that possible damage to the implant attachment feature during the initial unsatisfactory placement and reuse may have lead to the poor outcome.Additionally implant inserter orientation and articulation challenges from the inserter angulation change (straight to offset) may have been a contributing factor.No additional investigation can be completed.Manufacturing review: review of the device history record notes no material non-conformance, no manufacturing errors, nor discrepancies with respect to material type, treatments, dimensions that may have caused or contributed to this mode of failure.Parts met acceptance criteria upon release.Labeling review: "potential adverse events and complications as with any major surgical procedures, there are risks involved in spinal/orthopedic surgery.Infrequent operative and postoperative complications that may result in the need for additional surgeries include: early or late infection; damage to blood vessels, spinal cord or peripheral nerves." ".Potential risks identified with the use of this system, which may require additional surgery, include.Neurological, vascular or visceral injury.Nerve damage due to surgical trauma, bursitis.Paralysis." "warnings, cautions and precautions the subject device is intended for use only as indicated.The implantation of spinal systems should be performed only by experienced spinal surgeons with specific training in the use of this spinal system because this is a technically demanding procedure presenting a risk of serious injury to the patient.Correct selection of the implant is extremely important.The potential for success is increased by the selection of the proper size of the implant." ".Notching, striking, and/or scratching of implants with any instrument should be avoided to reduce the risk of breakage.For cohere tlif-a implants, do not position inserter past 90° with respect to the implant.Hyper angulation during impaction may result in implant disengagement." "single use/do not re-use: reuse of a single use device that has come in contact with blood, bone, tissue or other body fluids may lead to patient or user injury.Possible risks associated with reuse of a single use device include, but are not limited to, mechanical failure, material degradation, potential leachable, and transmission of infectious agents." "pre-operative warnings.3.Care should be used in the handling and storage of the cohere implants.The implants should not be scratched or damaged.Implants and instruments should be protected during storage and from corrosive environments.For sterile implants: assure highly aseptic surgical conditions, and use aseptic technique when removing the cohere implant from its packaging.Inspect the implant and packaging for signs of damage, including scratched or damaged devices or damage to the sterile barrier.Do not use the cohere implants if there is any evidence of damage.5.Care should be used during surgical procedures to prevent damage to the device(s) and injury to the patient." "method of use please refer to the surgical technique for this device." "handling of the sterile implant.Damaged implants must not be used." "information to obtain a surgical technique manual or should any information regarding the products or their uses be required, please contact your local representative or nuvasive directly at." 9402772-en k-2022-06.

Brand Name
NUVASIVE® COHERE® THORACOLUMBAR INTERBODY SYSTEM
Common Device Name
INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR
Manufacturer (Section D)
NUVASIVE INC.
7475 lusk blvd
san diego CA 92121
Manufacturer (Section G)
NUVASIVE INC.
7475 lusk blvd.
san diego CA 92121
Manufacturer Contact
geoff gannon
7475 lusk blvd.
san diego, CA 92121
MDR Report Key17906238
Report Number2031966-2023-00222
Device Sequence Number7467989
Product Code MAX
UDI-Device Identifier00887517017581
UDI-Public887517017581
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K200953
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/10/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number1814365
Device Lot NumberTI1580
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/18/2023
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/15/2023
Initial Report FDA Received Date10/10/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/18/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKNOWN COHERE INTERBODY
Outcome Attributed to Adverse Event Other;
Patient SexPrefer Not To Disclose